New Mexico, 2004

Hail in New Mexico, April 8, 2004

April 8, 2004 · NWS MAF · 3 events in 1 county or zone

Several severe thunderstorms affected the northern parts of Lea County during the late afternoon and early evening of the 8th. These storms developed along a dryline that stretched across the eastern New Mexico Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Several severe thunderstorms affected the northern parts of Lea County during the late afternoon and early evening of the 8th. These storms developed along a dryline that stretched across the eastern New Mexico Plains. The most significant damage occurred in Tatum, where large hail resulted in widespread damage to vehicles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 8, 1:52 PM MST, 3 hours 16 minutes earlier.

Area forecast discussion, Apr 8, 1:52 PM MST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
351 PM CDT THU APR  8 2004

.DISCUSSION...
NO TIME FOR DISCUSSION OWING TO ONGOING SEVERE WX.  PLEASE SEE
HPC AND SPC DISCUSSIONS FOR INFO.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             57  79  48  53 /  60  10  20  30
CARLSBAD NM               52  81  48  57 /  30   0  10  50
DRYDEN TX                 59  85  54  71 /  40  10  10  40
FORT STOCKTON TX          56  84  49  62 /  40   0  10  40
GUADALUPE PASS TX         51  75  43  54 /  20   0  10  40
HOBBS NM                  52  81  47  53 /  50   0  20  40
MARFA TX                  45  75  45  60 /  30   0  10  40
MIDLAND INTL AIRPORT TX   56  81  47  55 /  50  10  20  40
ODESSA TX                 56  82  48  55 /  50   0  20  40
WINK TX                   55  88  53  60 /  40   0  10  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

06/70
Hazardous weather outlook, Apr 8, 12:59 PM MST, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
259 PM CDT THU APR 8 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-090900-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
259 PM CDT (159 PM MDT) THU APR 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE PERMIAN BASIN
AND PORTIONS OF THE LOWER TRANS PECOS OF WEST TEXAS AND THE PLAINS OF
SOUTHEAST NEW MEXICO THIS AFTERNOON AND THIS EVENING. THIS WOULD
INCLUDE LOCATIONS GENERALLY NORTHEAST OF A CARLSBAD...PECOS...FORT
STOCKTON...TO SANDERSON LINE. DAMAGING WINDS AND LARGE HAIL WILL BE
POSSIBLE WITH THESE STORMS. IN ADDITION...FREQUENT CLOUD TO GROUND
LIGHTNING WILL BE POSSIBLE IN ANY THUNDERSTORM.

LOCALIZED RAINFALL IN EXCESS OF 2 INCHES WILL BE POSSIBLE RESULTING
IN AREAS OF HIGH WATER IN LOW WATER CROSSINGS AND LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION ACROSS THE SOUTHEAST NEW MEXICO PLAINS AND THE
PERMIAN BASIN WILL BE REQUESTED THIS AFTERNOON OR THIS EVENING.

06

In the hours before

Special weather statement, Apr 8, 11:50 AM MST, 5 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
150 PM CDT THU APR 8 2004

NMZ027>029-033-034-TXZ045-046-050-051-090100-
ANDREWS TX-CENTRAL LEA COUNTY NM-DAWSON TX-EDDY COUNTY PLAINS NM-
GAINES TX-GUADALUPE MOUNTAINS OF EDDY COUNTY NM-MARTIN TX-
NORTHERN LEA COUNTY NM-SOUTHERN LEA COUNTY NM-
INCLUDING THE CITIES OF...ANDREWS...ARTESIA...CARLSBAD...HOBBS...
LAMESA...LOVINGTON...SEMINOLE...STANTON AND TATUM
150 PM CDT THU APR 8 2004

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH #55 UNTIL 800 PM CDT (700 PM MDT) FOR THE
FOLLOWING COUNTIES...

IN WEST TEXAS...ANDREWS...DAWSON...GAINES AND MARTIN.

IN SOUTHEAST NEW MEXICO...EDDY AND LEA.

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF ANDREWS...
ARTESIA...CARLSBAD...HOBBS...LAMESA...LOVINGTON...SEMINOLE...STANTON
AND TATUM.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR
GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL
AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Lea

When
April 8, 5:08 PM MST to 6:15 PM MST
Where
Lea County, Tatum
Measured
1.75 in hail
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
33.250, -103.317

Hail ranging in size from pennies to golfballs was reported in the city of Tatum. Hail accumulated on the ground up to four inches deep. Snowplows were used to the clear the hail from the city streets. Numerous reports of damage to vehicles were received.

Hail, Lea

When
April 8, 5:50 PM MST
Where
Lea County, Caprock
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.383, -103.717

Hail, Lea

When
April 8, 6:20 PM MST
Where
Lea County, Caprock
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.383, -103.717

Penny size hail was reported in Caprock. This was the second severe storm to affect that community within an hour.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2004Every state in 2004This day in weather historyWarnings in New Mexico, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392567, 5392568, 5392655.